Wrong Medication Dose
We represented the family of a man who died from an excessive dose of lidocaine negligently administered during a routine back surgery.
The man was a businessperson and active in the community of his Central Oregon town. He developed significant back pain and a microdiscectomy surgery was scheduled. He had a low heart rate when he checked in that morning. The surgery went well. As he was regaining consciousness, the surgeon decided to administer lidocaine for comfort during extubation. The anesthesia record indicates that the man’s blood pressure was low and that his heart was working normally at the time. A 240 mg dose of lidocaine was given intravenously. Within about two minutes, the man became asystolic. With asystole, there is an absence of electrical activity and contractures of the heart, evidenced as a flat line on the echocardiogram line during cardiac arrest. Resuscitation efforts established a heart rhythm but he was unable to breathe spontaneously. The man was placed on a ventilator and died nine days later.
On the day of admission, the surgeon signed a “Diagnostic Studies/Anesthesia Standing Orders” form which acknowledged that the man had cardiovascular disease and that heart testing from 3-4 months ago had been ordered for review. Additional records available for medical review included an “Anesthesia Questionnaire & Evaluation” form. The form references the man’s high cholesterol and blood pressure, his Body Mass Index of 33, his past and current cardiovascular issues, his 10-year use of a Continuous Positive Airway Pressure (CPAP) machine, and his current medication list (which included Coreg, a beta blocker).
Before the surgery, the man was classified as a Level 2 patient under the American Society of Anesthesiologist’s (ASA) Physical Status classification system. He should have been classified as a Level 3 patient. At Level 3, a patient has “severe systemic disease,” and more serious precautions are required.
Lidocaine is an anti-arrhythmic, that is, a drug that affects rhythms of the heart. According to information from the manufacturer of lidocaine, the usual dose is 50 to 100 mg. It should not be administered intravenously at a dose greater than 100 mg. If used at all, the IV dose of lidocaine should be reduced for older patients, particularly those with compromised cardiovascular function. Patients on beta blockers have decreased cardiac output and therefore a reduced ability to eliminate lidocaine. Lidocaine toxicity more commonly occurs with patients who are taking beta blockers. When there are high systemic concentrations of lidocaine, cardiovascular effects, including asystole, can occur.
There is no medical necessity to use lidocaine for comfort during extubation. In fact, in many post-anesthesia care units lidocaine is not used at all during extubation. A 240 mg dose of lidocaine is potentially fatal to anyone. Giving lidocaine at all to a patient with this man’s health history as a comfort measure was a concern, but to give him that dose at a rapid rate under the circumstances was predictably fatal.
After the man became asystolic, it took between 10-15 minutes to establish a regular pulse. His neurological status after that was exceptionally low: he scored 3/15 on the Glasgow Coma Scale, with no eye opening, no verbal communication, and no motor response. It is not possible to score lower on the Glasgow Coma Scale unless the patient is dead.
A CT pulmonary angiogram at the hospital ruled out the alternative possibility of pulmonary embolism. The hospital notes indicate that the physicians concluded that the dysrhythmic arrest was likely caused by the lidocaine.
The man was transferred to the ICU. The cardiologist decided to institute hypothermic therapy. The man had to be chemically paralyzed to tolerate the cold. Two days later the treating neurologist noted that the man was in a hypoxic ischemic coma and that he demonstrated some decerebrate posturing, consistent with extensive brain injury, and some yawning and mouth movements.
An EEG was consistent with anoxic encephalophy. Four days later the man had localized right side seizures that indicated severe brain injury. Later that day, “a grave prognosis for meaningful recovery was communicated to the family.” The decision was made to withdraw aggressive care and the patient was transferred to comfort care status. The man died with his family at his bedside nine days after the lidocaine overdose. His death certificate states that the cause of death was “anoxic brain injury cardiac arrest at end of back surgery.”
The Human Cost of Medical Errors
Oregon lost an active man, a productive member of his community, and a loving husband and father. He worked out three times a week and walked long distances. He wanted to improve his cardiovascular health and appropriately treated with a cardiologist.
He had a love for life. He and his wife traveled together frequently. They loved to explore the world and experience other cultures. They shared every aspect of their lives. They owned a small business. They ate lunch with one another at work nearly every day. They had just remodeled their home two weeks before his death. It was clear to those that knew them that they enjoyed spending time together and had a very close relationship.
The man was active in his community’s local government. He was known for his work on transportation and economic development issues. He was well-regarded and well-liked. He was a collaborator, a creative thinker, someone who had a sense of humor about himself and his position.
The man was the father of four children, and the grandfather to many more. He was kind and listened well. He is greatly missed by his family.
We were honored to be asked to represent the family in this wrongful death case, which eventually settled during litigation for a confidential amount.
How can we help you?
Our team is ready
If you would like to speak with a member of our legal team, please call us at 541-484-2525 or contact us using the form. There is no charge for this initial consultation. We offer Free Virtual Consultations using Zoom. Please fill out the contact form to request an initial consultation.
Please keep in mind that we can only help a limited number of people at one time, and that we try to focus on serious cases where we think we might be able to make a meaningful difference in a person’s life. We will promptly follow-up and be in contact with you.
Or give us a call or text message